Alert archive / New York / Special Marine Warnings in 2025

Special Marine Warning 21, NWS Buffalo, NY

May 1, 2025

NWS Buffalo, NY issued this special marine warning at May 1, 2025, 6:05 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2025, 6:05 PM EDT (22:05 UTC)
Expired
May 1, 2025, 7:00 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

900 
WHUS51 KBUF 012205
SMWBUF
LEZ020-LOZ030-012300-
/O.NEW.KBUF.MA.W.0021.250501T2205Z-250501T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
605 PM EDT Thu May 1 2025

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Upper and Lower Niagara River...

* Until 700 PM EDT.

* At 605 PM EDT, strong thunderstorms were located along a line
  extending from 12 nm west of Lewiston to 8 nm west of Sunset Bay,
  moving northeast at 50 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Youngstown, Grand Island, Lewiston, and Niagara River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4316 7904 4326 7907 4330 7891 4328 7885
      4324 7900 4316 7899 4314 7899 4311 7901
      4309 7889 4304 7883 4301 7884 4298 7888
      4297 7887 4296 7894 4300 7902 4306 7900
      4308 7907
TIME...MOT...LOC 2205Z 228DEG 50KT 4316 7933 4262 7932 

HAIL...0.00IN
WIND...>34KTS

$$

PP
1 follow-up statement
135 
FZUS71 KBUF 012251 RRA
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
651 PM EDT Thu May 1 2025

LEZ020-LOZ030-012301-
/O.EXP.KBUF.MA.W.0021.000000T0000Z-250501T2300Z/
651 PM EDT Thu May 1 2025

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...

The affected areas were... 
  The Upper and Lower Niagara River...

The thunderstorms have moved inland and no longer pose a significant 
threat to boaters.

&&

LAT...LON 4316 7904 4326 7907 4330 7891 4328 7885
      4324 7900 4316 7899 4314 7899 4311 7901
      4309 7889 4304 7883 4301 7884 4298 7888
      4297 7887 4296 7894 4300 7902 4306 7900
      4308 7907
TIME...MOT...LOC 2251Z 228DEG 50KT 4356 7871 4303 7870 

$$

PP

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 1, 1:57 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 1, 1:57 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
157 PM EDT Thu May 1 2025

.SYNOPSIS...
Low pressure will move from the central Great Lakes this evening to
southern Quebec Friday, bringing several rounds of showers and
thunderstorms to the region. The first round will move from Western
NY late today east across the region this evening. A few storms may
produce isolated strong winds, heavy downpours, and hail this
evening, especially across Western NY. Low pressure will stall over
the Ohio Valley this weekend, resulting in chilly and wet weather
much of the time. Unsettled weather will last through the first half
of next week as slow moving low pressure meanders from the Ohio
Valley towards the east coast.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing the first of the showers and embedded
thunderstorms moving into Western NY this afternoon within the warm
advection regime and moisture transport ahead of a system moving
into the central Great Lakes. Several rounds of warm advection
driven showers and thunderstorms will cross far Western NY through
the afternoon, with mainly dry conditions lasting through late
afternoon east of the Genesee Valley. Temperatures will soar into
the 70s across most of Western NY.

Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. Several warm frontal segments
will move northeast across the eastern Great Lakes through the rest
of the afternoon and evening. Isentropic upglide and moisture
transport will support a few rounds of showers and thunderstorms
through the evening hours. The most widespread and organized round
of showers and storms will enter Western NY early this evening along
a pre-frontal trough, then move east across the rest of the area
through the first half of tonight.

Forecast soundings suggest instability will initially be elevated in
nature through most of this afternoon, with any storms rooted above
the surface and unlikely to produce any severe weather. A narrow
axis of surface based instability will likely move into Western NY
late this afternoon and early evening just ahead of the main line of
convection, and may allow for a low end severe weather risk for a
few hours early to mid evening across Western NY. Instability and
shear phase/space suggests isolated damaging winds are the main
risk, with a secondary lower risk of hail. Overall, the better
severe weather risk will likely be across Ohio and western PA.

Late evening through the overnight, the area of organized showers
and scattered thunderstorms will move east across the rest of the
area. The severe weather risk will wane with time and eastern extent
as diurnal cooling eliminates most of the instability. Showers will
decrease in coverage from west to east overnight, although a few
scattered light showers may continue.

Friday, a cold front trailing the low over southern Quebec will lay
out in a more WSW-ENE orientation with time, very slowly drifting
southeast across the area during the afternoon and evening. A few
scattered light showers will continue through the morning hours.
Friday afternoon, showers and a few thunderstorms will increase in
coverage along and south of the cold front, mainly from the Southern
Tier into the Finger Lakes to the southern Tug Hill region. Farther
north, rain chances will be much lower near the Canadian border,
although a few spotty showers cannot be ruled out.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A positively tiled longwave trough across the mid-Mississippi Valley
Friday night will completely close off as it shifts eastward, then
meander over the far western Ohio Valley through the rest of the
weekend. Meanwhile, a cold frontal boundary attendant to another
area of departing low pressure to our north will wash out and stall
across the forecast area Friday night through Saturday. The western
low will continuously draw Gulf-based and western Atlantic moisture
into the region and across this boundary, before gradually lifting
it back northward as a warm front. In all this should result in a
very unsettled stretch of weather across the entire forecast area
with several bouts of showers, though the highest PoPs, QPF, and
chances for occasional thunderstorms will lie across the Southern
Tier and south/central Finger Lakes. Further north, a thin wedge of
surface high pressure across the Upper Great Lakes may allow for
relatively more persistent breaks in the showers for areas closer to
the southern Lake Ontario shoreline and across the North Country.

While there remains some uncertainty exact position of the stalled
boundary and the high to the north, which will influence both
chances for precip chances and temperatures...The overall pattern
should result seasonably cool weather, with persistent cloud cover
holding daytime highs slightly below normal and nighttime lows
slightly above.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
By Monday morning, a cut off mid-level low will be centered over the
Ohio Valley. This low will gradually lift northeast across New
England through Wednesday as the next trough rounds across the Great
Lakes. The trough will then rotate across New England late in the
week. Overall, this pattern will support unsettled weather in the
form of periodic showers for much if not all of next week.
Additionally, temperatures will average near normal next week, which
with diurnal heating and instability some afternoon thunderstorms
can't be ruled out.

Should note, historically model guidance has a difficult time with
the evolution, track, strength, etc. with cut off lows and therefore
while confident that there will be a wet pattern, the exact details
will need to be ironed out as we approach early next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. Several warm frontal segments
will cross the eastern Great Lakes through this evening, bringing a
few rounds of showers and scattered thunderstorms. Most of the
thunder and showers will be across far Western NY for the rest of
the afternoon. The most organized area of showers and thunderstorms
along a pre-frontal trough will enter Western NY early this evening,
then cross the rest of the area through the first half of tonight.
CIGS/VSBY will be VFR most of the time, but any heavier showers and
thunderstorms will produce brief/local restrictions.

Expect a few scattered light showers to linger late tonight through
Friday morning. MVFR CIGS will become widespread from west to east
late tonight and last through the first half of Friday.

Friday afternoon, showers and a few scattered thunderstorms will
expand in coverage along and south of a slowly advancing cold front
from the Southern Tier through the Finger Lakes to Central NY and
the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to
persist in this area. Farther north near the Canadian border, expect
a much lower chance of rain and mainly VFR Friday afternoon.

Outlook...

Saturday through Tuesday...Occasional showers with areas of
MVFR/IFR.

&&

.MARINE...
As surface high pressure drifts to the east, an easterly flow will
strengthen over the Lower Great Lakes, with Small Craft Advisory
conditions on the western end of Lake Ontario through early this
evening.

Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. SSW winds will increase ahead
of this system, and may produce Small Craft Advisory conditions at
the northeast end of Lake Ontario Friday. Otherwise for the rest of
Lake Ontario and Lake Erie, expect choppy conditions Friday through
Friday night as a cold front slowly moves southeast across the area.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, May 1, 6:08 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
608 AM EDT Thu May 1 2025

NYZ019>021-085-021015-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-021015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-021015-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042-043-062-063-021015-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-021015-
Oswego-Jefferson-Lewis-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-021015-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:07 PM EDTSpecial Marine WarningBUF113 min
May 1, 6:24 PM EDTSevere Thunderstorm WarningBUFErie, Wyoming51 min

Nearby

Special Marine Warnings in New York, 2025Every special marine warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.